Texas, 2002

Flash Flood and Hail in Texas, July 2, 2002

July 2, 2002 · NWS EPZ · 4 events in 2 counties and zones

A supercell thunderstorm moved southward into far west Texas and produced wind gusts as high as 80 mph which blew over a number of small water tanks and a mobile home. Quarter size hail also accompanied the storm, and flash flooding of two large arroyos left mud and debris on several roads in the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A supercell thunderstorm moved southward into far west Texas and produced wind gusts as high as 80 mph which blew over a number of small water tanks and a mobile home. Quarter size hail also accompanied the storm, and flash flooding of two large arroyos left mud and debris on several roads in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 2, 12:50 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 12:50 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT TUE JUL 2 2002

SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW
PRESSURE.  THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE
FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND
MOVING OUT THE AREA.  ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT
WEEK.  TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT
SEVERAL DAYS.

DISCUSSION...
THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN
THE MID TERM THAT THEY ARE NOT AGREEING AS WELL.  IN THE SHORT TERM
WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO.
THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY
CREEPING IN ON BOTH SIDES OF THE HIGH.  AS THE LOW CREEPS IN ON THE
EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED
INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN
DRIER AIR AND MORE STABILITY.  UP TO ABOUT THURSDAY MORNING ALL THE
MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER
INFLUENCE ON OUR WEATHER.  BUT FROM THAT TIME ON INTO THE WEEKEND
THERE IS A BIT OF A DIVERGENCE IN THOUGHT.  THE CANADIAN HAS COME
MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN
SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA
STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL
OF OUR WEATHER.  NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE
AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE
SOLUTION OF OUR WEATHER.  NO MATTER HOW YOU LOOK AT IT WE WILL HAVE
A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK.  LIKE
I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A
CHANCE FOR THUNDERSTORMS.  AS WE MOVE OUT OF THE WEEKEND ALL THE
MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER
NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW
WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST.
TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO
DAY CHANGES.  ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS
MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL
MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR
THIS EVENING.

EL PASO               BU  72/ 97/ 70/ 96/ 70  21312
LAS CRUCES            BU  67/ 96/ 65/ 95/ 65  21312
ALAMOGORDO            BU  67/ 96/ 65/ 95/ 65  21312
CLOUDCROFT            BU  48/ 75/ 46/ 74/ 46  13131
TRUTH OR CONSEQUENCES BU  67/ 97/ 65/ 96/ 65  21312
SILVER CITY           BU  61/ 90/ 59/ 89/ 59  13121
DEMING                BU  66/ 96/ 64/ 95/ 64  21311
LORDSBURG             BU  66/ 98/ 64/ 97/ 64  21311
SIERRA BLANCA         BU  69/ 96/ 67/ 95/ 67  21311

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Jul 2, 4:21 PM MST, 9 minutes before
NMZ030-031-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT TUE JUL 2 2002

A CLUSTER OF THUNDERSTORMS IN GRANT AND NORTHWEST LUNA COUNTIES WAS
MOVING SOUTHWARD AT 10 MPH.  LITTLE RAINFALL WAS ASSOCIATED WITH
THESE STORMS...HOWEVER...THESE STORMS POSSESS A HIGH POTENTIAL TO
PRODUCE DRY MICROBURSTS. ALREADY IN THE DEMING AREA WINDS ARE
GUSTING TO 35 MPH AND VISIBILITIES ARE DOWN TO 5 MILES IN BLOWING
DUST. MOTORISTS ON OR PLANNING TO TRAVEL INTERSTATE 10 BETWEEN LAS
CRUCES AND LORDSBERG DURING THE NEXT 2 HOURS ARE CAUTIIONED TO BE
ALERT FOR GUSTING WINDS FROM A NORTHERLY DIRECTION CAUSING AREAS OF
RADPIDLY REDUCED VISIBILITES TO BELOW 1 MILE IN BLOWING DUST.
MOTORISTS ARE URGED TO NOT ENTER ANY AREAS OF BLOWING DUST AND WAIT
UNTIL CONDITIOINS IMPROVE AS VISIBILITES MAY RAPIDLY DROP TO NEAR
ZERO CAUSING EXTREMELY HAZARDOUS DRIVING CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 2, 4:30 PM MST
Where
El Paso County, 20 mi ENE of El Paso Intl Arpt
Measured
66 kt (76 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.917, -106.067

Hail, El Paso

When
July 2, 4:30 PM MST to 4:40 PM MST
Where
El Paso County, 20 mi ENE of El Paso Intl Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.917, -106.067

Thunderstorm Wind, Hudspeth

When
July 2, 4:45 PM MST
Where
Hudspeth County, 25 mi W of Cornudas
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.783, -105.917

Flash Flood, El Paso

When
July 2, 4:50 PM MST to 5:30 PM MST
Where
El Paso County, 20 mi ENE of El Paso Intl Arpt
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309670, 5309671, 5309673, 5309672.